This topic contains 11 replies, has 6 voices, and was last updated by  Brittany Foster 5 months, 2 weeks ago.

  • Author
    Posts
  • #16211
     Brittany Foster 
    Keymaster


    It was recently brought to my attention during a forum topic about diuretics, that many of the medications that we may be taking can cause the side effect of dry mouth. I have personally dealt with this as a side effect from antibiotics that I have been on, diuretics, and pain medications that I have taken.

    While I was in the hospital experiencing this side effect, the nurses gave me a sponge on a stick that I dipped into water and put into my mouth to help with the feeling of dryness. After getting out of the hospital and still having this side effect, I also found it helpful to have gum with me, especially gum that is either sour tasting or very minty. This would create extra saliva and would help with the feeling of dry mouth that can be a strange sensation.

    Do you have tips on how to help with dry mouth? Have you had certain candies that you eat to help you with this side effect? Share your advice here!

  • #16212
     Kathleen Sheffer 
    Participant

    Brittany, I can’t remember struggling with this much myself, but I know it’s a common side effect. Chewing gum for too long can upset my stomach. Lately I’ve been eating a lot of ginger chews (my favorite are from Trader Joe’s) to help with nausea. They last under a minute, but they definitely stimulate saliva (an important part of digestion) and might help with dry mouth. Sometimes I have them when I’m anxious and looking for something to stress eat. If gum ever gives you stomach aches, ginger chews may be a good alternative.

  • #16225
     Margie Novak 
    Participant

    Definitely a big side effect for me. When I went to the dentist she told me about how my teeth were “breaking” because of dry mouth. Don’t know if it is because of the BiPap machine I wear at night or what Plus, to make it harder, going to the dentist is an ordeal for me with oxygen I have to take extra oxygen tanks and just seeing the dentist can be difficult (plus all the other doctors you need to see). But, I use ACT or Biotene plus I eat a lot of Jolly Ranchers at night. I know my dentist doesn’t like that but I need something. Take care all

    • #16228
       Brittany Foster 
      Keymaster

      Hi Margie !
      UGHHH the dentist must be an awful place to be especially if you have dry mouth! I know that this must do some type of damage to the teeth to not have the proper hydration in the mouth and saliva production. Saliva can help with so much and even the breakdown of food. My bipap machine definitely used to make my mouth a lot dryer than normal. Do you have a humidifier that attaches to the machine? When I was able to use mine, the humidifier for it really did help a lot with the dryness and made it not as uncomfortable waking up feeling like I swallowed sand. This is something you could ask the company about that supplies your equipment.

  • #16249
     Jimi Mcintosh 
    Participant

    This is normal , when taking large dosages of water pills , using a CPAP, in conjunction with certain heart and BP meds. I have to getup at nite to rehydrate and go back to bed. Try drinking more water, cold water helps me. If taking multiple doses, take 2nd earlier in afternoon. I take furosemide 80mg, + 2.5mg metolazone 2 days a week.

    • #16254
       Kathleen Sheffer 
      Participant

      Great tips, Jimi! Do you have a humidifier on your CPAP? I was amazed by how much that helps me – the CPAP doesn’t seem to dry me out at all. If you’re using one with supplemental oxygen it may be different. I believe Brittany uses a BiPap at night – is that more drying?

      I try to drink a glass of water when I wake up at night, but I have to remember to keep one close by. Thanks for sharing!

      • #16255
         Kathleen Sheffer 
        Participant

        Haha, just read Brittany’s response about the humidifier helping.

    • #16261
       Brittany Foster 
      Keymaster

      Thanks for all the advice Jimi! And yea Kathleen , the humidifier for me was a game changer !!! It really helped a lot and helped with my sleep and I woke up feeling way more rested. Do you still use your CPAP or no?

  • #16283
     Joanne Sperando 
    Participant

    I’ve gotten a terrible case of Ulcerative Colitis from 20 years of vaso-dilation meds. And the meds I take for UC cause me to dry out and the dry mouth is just plain awful. Unfortunately, chewing gum kicks off the digestive system and can have me running for the bathroom. The sugar-free mints and gums contain xylitol, which also is bad for anyone with gut issues. I use Biotene mouthwash and the dentist gave me a scrip for Neutrosol, a packet you dissolve in water and rinse with. They help a lot.

    • #16286
       Brittany Foster 
      Keymaster

      Hi Joanne,
      good to know about the packets that dissolve in water ! I’ve never heard of that but if I ever experience it really bad then I will be sure to ask about that. That stinks to hear about how chewing gum effects your GI system to the point where you’re running to the bathroom! It’s probably tricking your gut into thinking you’re eating ! I’ve heard of Biotene and definitely will have to pick some up at the pharmacy to use at night. Do you use that when your mouth is feeling dry through the day or just with brushing your teeth ?

  • #16538
     Rayetta 
    Participant

    I was recently given samples of something called SalivaMax (available through prescription only). I have been reluctant to try it because of the sodium. I have tried Biotene and it hasn’t worked for me. I always have a supply of lifesavers or something sour such as lemon drops. I have a lot of issues with my teeth because of my dry mouth. I don’t have a lot of my teeth left. My dentist told me it was because I wasn’t taking care of them. I have done everything he has said to do and even bought a special toothbrush. My mouth gets so dry that I even have trouble talking at times. I drink water as much as possible, but I am also limited on that due to my fluid retention.

    • #16555
       Brittany Foster 
      Keymaster

      It’s so hard to strike a balance with all of this ! I’m sorry you are experiencing some dentist problems too on top of everything. It’s frustrating when you have been doing all you can to help yourself but the problem still persists. Have you asked you PH doctor about what they would recommend and something that wouldn’t interfere with your therapies? Are your medications and treatments causing your dry mouth in the first place?

You must be logged in to reply to this topic.

Copyright © 2017-2019 All rights reserved.

©2019 KLEO Template a premium and multipurpose theme from Seventh Queen

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending
or

Log in with your credentials

or    

Forgot your details?

or

Create Account